Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jan 22, 2021, 8:55 AM MST for Missoula County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2021, 8:55 AM MST (15:55 UTC)
- Expired
- Jan 22, 2021, 10:00 AM MST
- In force
- 65 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 3.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850
WWUS85 KMSO 221555
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
855 AM MST Fri Jan 22 2021
MTZ005-006-221700-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
855 AM MST Fri Jan 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA...NORTH
CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 1000 AM
MST...
At 850 AM MST, Doppler radar was tracking an area of snow from the
southern Missoula Valley through the Northern Bitterroot Valley.
These snow showers will impact areas along US 93 from the S curves
southward through Lolo and Florence. A brief period of moderate snow
with lower visibility is possible through 945 am. Light
accumulations up to 1 inch are possible.
Locations impacted include...
Missoula, Lolo and Florence.
LAT...LON 4661 11390 4661 11420 4676 11425 4676 11420
4678 11413 4683 11413 4685 11395 4684 11390
4668 11369
TIME...MOT...LOC 1554Z 240DEG 49KT 4760 11187
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jan 22, 3:34 AM MST, 5 hours 21 minutes earlier.
Area forecast discussion, Jan 22, 3:34 AM MST, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Missoula MT 334 AM MST Fri Jan 22 2021 .DISCUSSION...A few lingering snow showers will be present over the higher terrain of southwest Montana this morning, then gradually clearing from northwest to southeast. The Northern Rockies will be between cold troughs over the weekend, with clearing skies and colder than normal overnight temperatures possible. On Saturday night, temperatures single digit below zero will be possible along the Continental Divide and across southwest Montana, with lower teens elsewhere. Early to middle of next week, the models show a continued active pattern for the Pacific Northwest, but the Northern Rockies look to remain in only light snow events and with seasonal temperatures. The best chances of snow during this time will be over central Idaho and along the ID/ MT border. By Thursday, a stronger Pacific trough deepens into Northern California, putting the Northern Rockies into a moister southwest flow. Despite the lack of model detail at this time, these scenarios typically mean mountain snows and, depending on initial valley cold pools, possibly some valley snow. && .AVIATION...Any remaining snow showers in the vicinity of KBTM and KSMN will dissipate by mid-morning, however may linger higher terrain causing terrain obscurations. Some patchy fog may form in the vicinity of KMSO this morning, especially south of the terminal but should lift by 22/1700z. Expect clearing by late morning from northwest to southeast. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jan 22, 7:37 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
737 AM MST FRI JAN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 E FLORENCE 46.63N 114.01W
01/22/2021 M2.0 INCH RAVALLI MT NWS EMPLOYEE
&&Local storm report, Jan 22, 7:38 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
738 AM MST FRI JAN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 4 NNE LOLO 46.81N 114.05W
01/21/2021 M2.0 INCH MISSOULA MT NWS EMPLOYEE
&&Special weather statement, Jan 22, 8:55 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
855 AM MST Fri Jan 22 2021
MTZ005-006-221700-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
855 AM MST Fri Jan 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA...NORTH
CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 1000 AM
MST...
At 850 AM MST, Doppler radar was tracking an area of snow from the
southern Missoula Valley through the Northern Bitterroot Valley.
These snow showers will impact areas along US 93 from the S curves
southward through Lolo and Florence. A brief period of moderate snow
with lower visibility is possible through 945 am. Light
accumulations up to 1 inch are possible.
Locations impacted include...
Missoula, Lolo and Florence.
LAT...LON 4661 11390 4661 11420 4676 11425 4676 11420
4678 11413 4683 11413 4685 11395 4684 11390
4668 11369
TIME...MOT...LOC 1554Z 240DEG 49KT 4760 11187The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 7:52 PM MST | Special Weather Statement | MSO | Missoula | 38 min |
| Jan 21, 9:36 PM MST | Special Weather Statement | MSO | Missoula | 39 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.